In mathematics, the Gateaux differential or Gateaux derivative is a generalization of the concept of directional derivative in differential calculus. Named after René Gateaux, a French mathematician who died young in World War I, it is defined for functions between locally convex topological vector spaces such as Banach spaces. Like the Fréchet derivative on a Banach space, the Gateaux differential is often used to formalize the functional derivative commonly used in the calculus of variations and physics.

Unlike other forms of derivatives, the Gateaux differential of a function may be nonlinear. However, often the definition of the Gateaux differential also requires that it be a continuous linear transformation. Some authors, such as Tikhomirov (2001), draw a further distinction between the Gateaux differential (which may be nonlinear) and the Gateaux derivative (which they take to be linear). In most applications, continuous linearity follows from some more primitive condition which is natural to the particular setting, such as imposing complex differentiability in the context of infinite dimensional holomorphy or continuous differentiability in nonlinear analysis.



Suppose   and   are locally convex topological vector spaces (for example, Banach spaces),   is open, and  . The Gateaux differential   of   at   in the direction   is defined as







If the limit exists for all  , then one says that   is Gateaux differentiable at  .

The limit appearing in (1) is taken relative to the topology of  . If   and   are real topological vector spaces, then the limit is taken for real  . On the other hand, if   and   are complex topological vector spaces, then the limit above is usually taken as   in the complex plane as in the definition of complex differentiability. In some cases, a weak limit is taken instead of a strong limit, which leads to the notion of a weak Gateaux derivative.

Linearity and continuityEdit

At each point  , the Gateaux differential defines a function


This function is homogeneous in the sense that for all scalars  ,


However, this function need not be additive, so that the Gateaux differential may fail to be linear, unlike the Fréchet derivative. Even if linear, it may fail to depend continuously on   if   and   are infinite dimensional. Furthermore, for Gateaux differentials that are linear and continuous in  , there are several inequivalent ways to formulate their continuous differentiability.

For example, consider the real-valued function   of two real variables defined by


This is Gateaux differentiable at (0, 0), with its differential there being


However this is continuous but not linear in the arguments  . In infinite dimensions, any discontinuous linear functional on   is Gateaux differentiable, but its Gateaux differential at   is linear but not continuous.

Relation with the Fréchet derivative

If   is Fréchet differentiable, then it is also Gateaux differentiable, and its Fréchet and Gateaux derivatives agree. The converse is clearly not true, since the Gateaux derivative may fail to be linear or continuous. In fact, it is even possible for the Gateaux derivative to be linear and continuous but for the Fréchet derivative to fail to exist.

Nevertheless, for functions   from a   Banach space   to another complex Banach space  , the Gateaux derivative (where the limit is taken over complex   tending to zero as in the definition of complex differentiability) is automatically linear, a theorem of Zorn (1945). Furthermore, if   is (complex) Gateaux differentiable at each   with derivative


then   is Fréchet differentiable on   with Fréchet derivative   (Zorn 1946). This is analogous to the result from basic complex analysis that a function is analytic if it is complex differentiable in an open set, and is a fundamental result in the study of infinite dimensional holomorphy.

Continuous differentiability

Continuous Gateaux differentiability may be defined in two inequivalent ways. Suppose that   is Gateaux differentiable at each point of the open set  . One notion of continuous differentiability in   requires that the mapping on the product space


be continuous. Linearity need not be assumed: if   and   are Fréchet spaces, then   is automatically bounded and linear for all   (Hamilton 1982).

A stronger notion of continuous differentiability requires that


be a continuous mapping


from   to the space of continuous linear functions from   to  . Note that this already presupposes the linearity of  .

As a matter of technical convenience, this latter notion of continuous differentiability is typical (but not universal) when the spaces   and   are Banach, since   is also Banach and standard results from functional analysis can then be employed. The former is the more common definition in areas of nonlinear analysis where the function spaces involved are not necessarily Banach spaces. For instance, differentiation in Fréchet spaces has applications such as the Nash–Moser inverse function theorem in which the function spaces of interest often consist of smooth functions on a manifold.

Higher derivativesEdit

Whereas higher order Fréchet derivatives are naturally defined as multilinear functions by iteration, using the isomorphisms  , higher order Gateaux derivative cannot be defined in this way. Instead the  th order Gateaux derivative of a function   in the direction   is defined by







Rather than a multilinear function, this is instead a homogeneous function of degree   in  .

There is another candidate for the definition of the higher order derivative, the function







that arises naturally in the calculus of variations as the second variation of  , at least in the special case where   is scalar-valued. However, this may fail to have any reasonable properties at all, aside from being separately homogeneous in   and  . It is desirable to have sufficient conditions in place to ensure that   is a symmetric bilinear function of   and  , and that it agrees with the polarization of  .

For instance, the following sufficient condition holds (Hamilton 1982). Suppose that   is   in the sense that the mapping


is continuous in the product topology, and moreover that the second derivative defined by (3) is also continuous in the sense that


is continuous. Then   is bilinear and symmetric in   and  . By virtue of the bilinearity, the polarization identity holds


relating the second order derivative   with the differential  . Similar conclusions hold for higher order derivatives.


A version of the fundamental theorem of calculus holds for the Gateaux derivative of  , provided   is assumed to be sufficiently continuously differentiable. Specifically:

  • Suppose that   is   in the sense that the Gateaux derivative is a continuous function  . Then for any   and  ,
where the integral is the Gelfand–Pettis integral (the weak integral).

Many of the other familiar properties of the derivative follow from this, such as multilinearity and commutativity of the higher-order derivatives. Further properties, also consequences of the fundamental theorem, include:

for all   and  . (Note well that, as with simple partial derivatives, the Gateaux derivative does not satisfy the chain rule if the derivative is permitted to be discontinuous.)
Suppose that the line segment between   and   lies entirely within  . If   is   then
where the remainder term is given by


Let   be the Hilbert space of square-integrable functions on a Lebesgue measurable set   in the Euclidean space  . The functional


where   is a real-valued function of a real variable and   is defined on   with real values, has Gateaux derivative


Indeed, the above is the limit   of


See alsoEdit


  • Gateaux, R (1913), "Sur les fonctionnelles continues et les fonctionnelles analytiques", Comptes rendus hebdomadaires des séances de l'Académie des sciences, Paris, 157: 325–327, retrieved 2 September 2012.
  • Gateaux, R (1919), "Fonctions d'une infinité de variables indépendantes", Bulletin de la Société Mathématique de France, 47: 70–96.
  • Hamilton, R. S. (1982), "The inverse function theorem of Nash and Moser", Bull. Amer. Math. Soc., 7 (1): 65–222, doi:10.1090/S0273-0979-1982-15004-2, MR 0656198
  • Hille, Einar; Phillips, Ralph S. (1974), Functional analysis and semi-groups, Providence, R.I.: American Mathematical Society, MR 0423094.
  • Tikhomirov, V.M. (2001) [1994], "Gâteaux variation", in Hazewinkel, Michiel (ed.), Encyclopedia of Mathematics, Springer Science+Business Media B.V. / Kluwer Academic Publishers, ISBN 978-1-55608-010-4.
  • Zorn, Max (1945), "Characterization of analytic functions in Banach spaces", Annals of Mathematics, Second Series, 46 (4): 585–593, doi:10.2307/1969198, ISSN 0003-486X, JSTOR 1969198, MR 0014190.
  • Zorn, Max (1946), "Derivatives and Frechet differentials", Bulletin of the American Mathematical Society, 52 (2): 133–137, doi:10.1090/S0002-9904-1946-08524-9, MR 0014595.